Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 171, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 1:07 AM CDT for Greenwood County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2002, 1:07 AM CDT (06:07 UTC)
- Expired
- May 12, 2002, 2:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2385 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120607 SVRICT KSC073-120700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 107 AM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 200 AM CDT. * AT 107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PIEDMONT...OR ABOUT 12 MILES SOUTHWEST OF EUREKA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE 9 MILES SOUTH OF EUREKA AROUND 120 AM CDT... NEAR SEVERY AROUND 130 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 200 AM CDT. LAT...LON 3787 9652 3762 9650 3761 9596 3806 9611 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:56 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 11, 8:56 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT SAT MAY 11 2002 MESOSCALE UPDATE... SIMILAR TO PREV THINKING...STORMS HAVE STARTED TO TRANSITION AWAY FROM A LINE ORIENTATION TO A LARGER AREA OF RAIN AND EMBEDDED STORMS. SGFNT LOSS OF MID/LOW LVL CIRCULATION AND STRUCTURE IS EVIDENT OVR THE PAST HR. SEVERAL OF THE AREA 00Z RAOBS SUG ELEVATED CONVECTION LKLY. DEEP 850 MSTR EVIDENT ON OUN RAOB WITH SYNOPTIC SCALE WARM AIR ADVECTION IN 850-700MB LAYER. IN ADDITION...SOME INCR IN AREAL COVERAGE/INTENSITY IS EVIDENT IN SE KS PCPN. SUSPECT THE COOLER TEMPS...COMBINED WITH LOSS OF HEATING WL DIMINISH THE SVR THREAT IN ERN HALF OF CURRENT WATCH. MAIN SVR THREAT WL BE CONFINED TO THE AREA S OF HWY 54 AND W OF I-35...WHERE LINGERING SFC INSTBY IS PRESENT. WND PROFILES FAVORABLE FOR ROTATING TSTMS EVIDENT ON LAMONT PROFILERS...BUT SUSPECT MANY STORMS ACRS THE AREA...SPCLY N/E OF ICT WL BE ELEVATED. WL CONT TO MONITOR THIS AREA FOR FLOODING DURG THE REMAINDER OF THE NGT. .ICT... KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL KS...THE FLINT HILLS...AND SERN KS ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, May 11, 8:03 PM CDT, 5 hours 4 minutes before
KSZ032-033-047>053-067>070-082-083-091>093-120150-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT MAY 11 2002
TORNADO WATCH NUMBER 282 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
SALINE RICE
THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS PORTION OF
CENTRAL KANSAS.
TORNADO WATCH NUMBER 285 HAS BEEN ISSUED UNTIL 1 AM SUNDAY
MORNING...FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL
KANSAS...AND EFFECTIVELY REPLACES TORNADO WATCH 282...
RENO MCPHERSON MARION
CHASE HARVEY BUTLER
KINGMAN SEDGWICK HARPER
COWLEY SUMNER GREENWOOD
CARUSOLocal storm report, May 11, 9:55 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
955 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM DENMARK KS 1.00 INCH HAIL
05/11/02 LINCOLN PUBLIC REPORT.
0312 PM SYLVAN GROVE KS .88 INCH HAIL
05/11/02 LINCOLN REPORTED BY LAW
ENFORCEMENT.
0359 PM VESPER KS 4.50 INCH HAIL
05/11/02 LINCOLN PUBLIC REPORT.
0409 PM 2.5 E WILSON LAKE KS 1.00 INCH HAIL
05/11/02 LINCOLN PUBLIC REPORT.
0420 PM CLAFLIN KS TORNADO
05/11/02 BARTON LAW ENFORCEMENT REPORTED.
0452 PM 1 N HEDVILLE KS TORNADO
05/11/02 SALINE LAW ENFORCEMENT REPORTED.
0456 PM 4 E SUSANK KS 1.00 INCH HAIL
05/11/02 BARTON REPORTED BY TRAINED
SPOTTER.
0655 PM 4 SW LINDSBORG KS 1.00 INCH HAIL
05/11/02 MCPHERSON
0705 PM CUNNINGHAM KS .75 INCH HAIL
05/11/02 KINGMAN PUBLIC REPORT.
0723 PM 3 S PENALOSA KS 1.75 INCH HAIL
05/11/02 KINGMAN REPORTED BY TRAINED
SPOTTER.
0745 PM 4 S PENALOSA KS 2.00 INCH HAIL
05/11/02 KINGMAN PUBLIC REPORT.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | ICT | Kingman | 45 min |
| May 11, 7:43 PM CDT | Tornado Warning | ICT | Kingman | 47 min |
| May 11, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 11, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 66 min |
| May 11, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 53 min |
| May 11, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 11, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| May 11, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 12, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 50 min |
| May 12, 12:48 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| May 12, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 51 min |
| May 12, 1:15 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 12, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 67 min |
| May 12, 12:29 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| May 12, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
| May 12, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.